Parkinsonism after glycine-derivate exposure

Mov Disord. 2001 May;16(3):565-8. doi: 10.1002/mds.1105.

Abstract

This 54-year-old man accidentally sprayed himself with the chemical agent glyphosate, a herbicide derived from the amino acid glycine. He developed disseminated skin lesions 6 hours after the accident. One month later, he developed a symmetrical parkinsonian syndrome. Two years after the initial exposure to glyphosate, magnetic resonance imaging revealed hyperintense signal in the globus pallidus and substantia nigra, bilaterally, on T2-weighted images. Levodopa/benserazide 500/125 mg daily provided satisfactory clinical outcome.

Publication types

  • Case Reports

MeSH terms

  • Antiparkinson Agents / therapeutic use
  • Benserazide / therapeutic use
  • Drug Therapy, Combination
  • Globus Pallidus / pathology
  • Glycine / analogs & derivatives
  • Glycine / poisoning*
  • Herbicides / poisoning*
  • Humans
  • Levodopa / therapeutic use
  • Magnetic Resonance Imaging
  • Male
  • Middle Aged
  • Parkinson Disease, Secondary / chemically induced*
  • Parkinson Disease, Secondary / drug therapy
  • Parkinson Disease, Secondary / pathology*
  • Substantia Nigra / pathology
  • Videotape Recording

Substances

  • Antiparkinson Agents
  • Herbicides
  • glyphosate
  • Levodopa
  • Benserazide
  • Glycine